Oklahoma, 2022

High Wind in Oklahoma, December 22, 2022

December 22, 2022 · NWS OUN · 5 events in 5 counties and zones

A very strong arctic front swept across the area on the morning of the 22nd, bringing wind gusts over 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very strong arctic front swept across the area on the morning of the 22nd, bringing wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 22, 12:04 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 22, 12:04 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1204 AM CST Thu Dec 22 2022

...New UPDATE...

.UPDATE...
Issued at 1204 AM CST Thu Dec 22 2022

Radar does not show much in the way of precipitation, but surface
observations behind the front in Kansas show quite a bit of light
precipitation being reported. With the shallow near-ground nature
of the moisture and precipitation development, much of this
development is likely below the radar beam. With these
observations and the forecasts from the high-resolution models,
have increased and expanded POPs for this morning. Precipitation
is still expected to be relatively light, but odds are higher of
measurable precipitation. The precipitation so far has been post-
frontal, so have left the weather type primarily as snow, but
there could be a little rain or freezing rain before low-level
temperatures quickly cool with the frontal airmass.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 316 PM CST Wed Dec 21 2022

Cold air arrives tonight/early Thursday. Current forecast has front
arriving in NW OK late this evening. The front will then quickly
move through the area exiting or almost exiting SE part of the fa
around sunrise. However, this timing may not be fast enough. The
front will bring dangerous cold, strong northerly winds, and light
winter precipitation.

* Dangerous Temperatures/Wind Chills: The colder air and very cold
  wind chills will be the most impactful aspect of this system.
  Temperatures are expected to fall rapidly behind the front with
  actual temperatures dropping into the single digits and teens.
  These cold temperatures will combine with strong winds to create
  dangerous wind chills across the fa. Below zero wind chills are
  expected for the entire fa with -20 to -25 wind chills expected
  across northern and parts of central OK. Winds are expected to
  decrease Thursday evening but with low temperatures expected to
  range from -5 to 10 degrees Thu night into early Friday, the
  dangerous wind chills will continue to impact the area into Friday
  morning. A wind chill warning and advisory has been issued for the
  entire fa with no changes made to these this afternoon.

* Strong Winds: Winds are expected to shift to the north behind the
  front and become strong. Wind speeds of 25 to 40 mph will be
  possible with even stronger wind gusts of 40 to 50 mph. Even
  though widespread power outages are not expected with these winds,
  some sporadic outages could be possible. Winds this strong could
  also affect any loose outdoor objects and could affect outdoor
  Christmas displays, especially if they are not well anchored to
  the ground. A wind advisory has been issued for late tonight
  through Thursday morning for all but the SE parts of the fa where
  winds may not be quite as strong although there is some
  uncertainty. Will have later shifts watch trends for any need to
  expand into the SE and/or extend into Thursday afternoon.

* Light Winter Precipitation Possible: Yes, some light winter
  precipitation will be possible late tonight into Thursday
  morning across the NE half of the fa. However, this is not
  expected to be quite as impactful as the dangerous cold. Some
  light snow/snow flurries is expected to be the main
  precipitation type. The precipitation may begin as light
  rain/snow mix or a brief period of light freezing drizzle with
  the frontal passage before transitioning to snow when the column
  of cold air becomes deep enough. Snow accumulations of up to
  maybe 1" are possible in parts of north central OK with
  accumulations, if any, much less further west and south. The
  biggest impact from the snow could be a period of reduced
  visibility due to blowing snow. A winter weather advisory has
  been issued for late tonight into Thursday morning for blowing
  snow for parts of north central OK. Will have later shifts
  monitor trends for any freezing drizzle and/or impacts from
  blowing snow further west and south and if winter wx advisory
  needs expansion.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 316 PM CST Wed Dec 21 2022

As mentioned above, dangerous cold/wind chills will continue
Thursday night into Friday. Winds are expected to shift back towards
the south Saturday and Saturday night. Temperatures will be warmer
Saturday but still below freezing. The warming trend will continue
into next week with above freezing high temperatures expected on
Christmas Day. After the precipitation chances Thursday, the rest of
the forecast is currently dry into the middle of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 943 PM CST Wed Dec 21 2022

A strong cold front will bring north winds sustained around 30
knots with gusts over 45 knots at times. The front will move
rapidly through central Oklahoma around 08-09z and pass SPS
around 10-11Z. A brief period of MVFR visibility is expected
around FROPA, then MVFR ceilings will persist until the afternoon
with clearing following. Some fog will occur in stratus-free areas
before the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  10  16   2  18 /  40  40   0   0
Hobart OK         10  15   3  21 /  20  20   0   0
Wichita Falls TX  18  31   8  24 /   0  20   0   0
Gage OK           -1  10  -4  19 /  30  20   0   0
Ponca City OK      5  11  -2  17 /  60  70   0   0
Durant OK         26  42   6  22 /   0  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Friday for OKZ004>022-024>026.

     Wind Advisory from 3 AM to noon CST Thursday for OKZ004>031-
     033>041-044>046-050.

     Winter Weather Advisory from 3 AM to noon CST Thursday for
     OKZ008-013-020.

     Wind Chill Advisory from 6 AM Thursday to noon CST Friday for
     OKZ023-027>048-050>052.

TX...Wind Advisory from 3 AM to noon CST Thursday for TXZ083>090.

     Wind Chill Advisory from 6 AM Thursday to noon CST Friday for
     TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Dec 21, 3:26 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
326 PM CST Wed Dec 21 2022

OKZ004>048-050>052-TXZ083>090-222130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
326 PM CST Wed Dec 21 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Cold Front... A cold front will impact our area from north to
south tonight. Wind gusts from 40 to 50 mph are possible behind
the front, along with rapidly falling temperatures and even colder
wind chills.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Dangerous cold...
Dangerously cold air will be in place Thursday and Friday. Wind
chills will drop as low as 15 to 25 degrees below zero in northern
Oklahoma, and 5 to 15 degrees below zero in southern Oklahoma and
western north Texas.

.Winds...
Strong northerly winds will affect the area Thursday with 40 to 50
mph wind gusts possible in some areas.

.Winter precipitation...
A brief period of freezing drizzle is possible following the cold
frontal passage tomorrow morning in north central and east central
Oklahoma. This freezing drizzle will change over to snow quickly,
with up to an inch of snow possible in north central Oklahoma.
Blowing snow could also reduce visibility in some areas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Jackson

When
December 22, 3:11 AM CST
Where
Jackson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
December 22, 3:24 AM CST
Where
Kiowa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Tillman

When
December 22, 4:35 AM CST
Where
Tillman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

High Wind, Grady

When
December 22, 4:55 AM CST
Where
Grady forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

High Wind, Comanche

When
December 22, 8:35 AM CST
Where
Comanche forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069931, 1069932, 1069933, 1069930, 1069928.